How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • Go back-and-forth until satisfied
    Rate the answer you receive.
Ask Dr. Mark Your Own Question
Dr. Mark
Dr. Mark, Board Certified Physician
Category: Medical
Satisfied Customers: 5560
Experience:  board certified internal medicine
19706630
Type Your Medical Question Here...
Dr. Mark is online now

Sertraline is giving me insomnia should I stop taking it

This answer was rated:

Sertraline is giving me insomnia should I stop taking it
Customer: replied 9 days ago.
I am pacing all night
Hi. Insomnia is common with sertraline. It’s often dose dependent and often worse soon after it’s started. For many people the insomnia does subside over time. What dose are you on? How long have you been on it? Is it for depression or anxiety?
You also need to be aware that sudden stopping can withdrawal.
Customer: replied 9 days ago.
5 days - 50mg I can’t stand the side effects would this still cause withdrawal if I stop
For five days you can just stop it.
You won’t have withdrawal since you haven’t been on it long enough.
Do you have any further questions?
Customer: replied 9 days ago.
Would you say to stop taking them if I feel so much worse the. I did before
As I mentioned before, insomnia that you are now experiencing may just be transient. Often people will have this side effect for the first couple of weeks and then it subsides. You could try 25 mg a day instead and give yourself time to adjust and let the side effects dissipate. Or you can just stop it.
It’s your decision. Be aware that all SSRI meds such as sertraline can cause insomnia. There are other antidepressants that don’t have this side effect
Your options are to stop it. Try a reduced dose and see if the insomnia goes away, which it often does. Or have your doctor switch you to another medication such as amitryptiline.
Does this answer your questions?
If you have no further questions, I’d appreciate you rating my answers with the stars on your screen so I receive feedback and credit. Thanks
Customer: replied 9 days ago.
Why do they make you feel worse before better
No one knows for sure. We do know that all SSRIs cause many different initial side effects that subside over time. One theory is that the initial sudden rise in brain serotonin levels is the cause.
Any further questions?
Customer: replied 9 days ago.
So 25mg will it reduce side effects insomnia shaking and nerves also will I still se a man improvement within 2 weeks it’s more for anxiety panic / then depression
I would expect less insomnia with 25 mg. Side effects usually subside by two weeks. Though some people still have prolonged side effects. Everyone reacts differently. Sertraline even at 25 mg can reduce anxiety. Though it’s anti anxiety benefits are as strong as benzodiazepines such as Xanax . I think it’s worth trying 25 mg a day for two weeks. You will know by then if the insomnia will be a continuing problem or not. And it takes two to six weeks for the sertraline to be fully effective. But sertraline isn’t a strong anti anxiety medication anyway.
Are not as strong.....
Sorry for the typo. Sertraline is not a strong anti anxiety med.
Customer: replied 9 days ago.
Thank you i really wish I could ride it out and hope by week 2 I’d feel better but I don’t think I can cope with the side effects it’s even making me feel suicidal so I think I should stop
Then you should just stop it.
Dr. Mark and 2 other Medical Specialists are ready to help you